Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 236, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 19, 2002, 1:59 AM CST for Panola County, Tate County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2002, 1:59 AM CST (07:59 UTC)
- Expired
- Dec 19, 2002, 2:30 AM CST
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Panola County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 9:05 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS54 KMEG 190759 SVRMEM MSC107-137-190830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 159 AM CST THU DEC 19 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PANOLA COUNTY IN NORTHWEST MISSISSIPPI TATE COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 230 AM CST. * AT 155 AM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER SENATOBIA...MOVING NORTHEAST AT 50 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 230 AM CST INCLUDE... INDEPENDENCE...BARR... .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3464 9000 3446 8999 3454 8972 3479 8975
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 7:56 PM CST, 6 hours 3 minutes earlier.
Area forecast discussion, Dec 18, 7:56 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 756 PM CST WED DEC 18 2002 LINE OF STRONG TO SVR TSTMS JUST W OF THE MS RIVER AT 0130Z. LATEST SFC ANALYSIS INDICATE 60 DEGREE DEWPOINTS SURGING INTO THE SW PORTION OF THE CWFA. 00Z DATA INDICATES STRONG SHEAR...BOTH DIRECTIONAL AND SPEED IN PLACE ACRS THE MID SOUTH. STRONG 300 MB SPEED MAX APPROACHING FROM TX WITH GOOD UPPER DIVERGENCE RESULTING IN STRONG UVVS W OF THE MS RIVER. SO FAR LIMITING FACTOR HAS BEEN LACK OF INSTABILITY...BUT AXIS WL PROBABLY SHIFT EWD AS THE NIGHT WEARS ON. ATTM IT APPEARS THAT THE SOUTHEAST AR...NW MS AND EXTREME SW TN COUNTIES WL HAVE THE BEST OVERLAY OF INSTABILITY AND SHEAR...AT LEAST THROUGH THE EARLY MORNING HOURS. DRY AIR ADVECTING IN FROM SFC RIDGE OVR THE SE U.S. SHOULD INHIBIT SVR POTENTIAL ACRS NE MS THRU 12Z. AFTER 12Z AS MAIN UPR TROF BEGINS TO APPROACH AND SFC CDFNT BEGINS TO MOVE ACRS THE AREA AND THE SVR WEATHER THREAT WL BEGIN TO SHIFT TO THE SE ACRS NE MS AND TN VALLEY. WL UPDATE ZONES WHEN WATCHES ARE UPDATED AROUND 9PM. .MEG...NONE. SJM
Hazardous weather outlook, Dec 18, 9:50 PM CST, 4 hours 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 950 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...REST OF TONIGHT... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...ACROSS NORTHWEST MISSISSIPPI...SOUTHWEST TENNESSEE AND EAST CENTRAL ARKANSAS. THIS INCLUDES MEMPHIS...JACKSON...CLARKSDALE...HELENA AND OXFORD. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID SOUTH...INCLUDING JONESBORO AND TUPELO. DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE OVER THE ENTIRE MID SOUTH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE OVER THE MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE FROM 10 PM UNTIL MIDNIGHT IN EAST ARKANSAS AND FROM 10 PM UNTIL 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI. A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER. THE BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Local storm report, Dec 18, 8:30 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.Local storm report, Dec 18, 9:14 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS 3 MOBILE HOMES
OVERTURNED. REPORTED BY
CROSS COUNTY EMA.Local storm report, Dec 18, 11:32 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0710 PM CARUTHERSVILLE MO WIND DAMAGE
12/18/02 PEMISCOT LARGE TREE LIMBS DOWN
SMALL HAIL AND STREET
FLOODING. REPORTED BY
SPOTTER.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS 3 MOBILE HOMES
OVERTURNED. REPORTED BY
CROSS COUNTY EMA.
0915 PM WEST MEMPHIS AR WIND DAMAGE
12/18/02 CRITTENDEN POWER LINES DOWN.
REPORTED BY STATE POLICE.
0930 PM AUBREY AR TORNADO
12/18/02 LEE(AR) TORNADO TOUCHDOWN CAUSED
PROPERTY DAMAGE. REPORTED
BY LEE(AR) COUNTY
SHERIFFS OFFICE.
1000 PM COVINGTON TN 0.75 INCH HAIL
12/18/02 TIPTON REPORTED BY TIPTON COUNTY
EMA.
1015 PM SOUTHAVEN MS 0.75 INCH HAIL
12/18/02 DESOTO ALONG I-55 BETWEEN STATE
LINE ROAD AND GOODMAN
ROAD. REPORTED BY DESOTO
COUNTY EMA.Special weather statement, Dec 19, 1:30 AM CST, 29 minutes before
MSZ002>006-009-013>017-020>024-TNZ001>004-019>021-048>055-089>092- 190900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 130 AM CST THU DEC 19 2002 ...PORTION OF TORNADO WATCH 789 HAS BEEN CANCELED... TORNADO WATCH 789 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN ARKANSAS...CRITTENDEN...LEE...MISSISSIPPI...PHILLIPS...AND ST. FRANCIS. IN TENNESSEE THE FOLLOWING COUNTIES HAVE BEEN CANCELED FROM THE WATCH...TIPTON...SHELBY...HAYWOOD. IN MISSISSIPPI THE FOLLOWING COUNTIES HAVE BEEN CANCELED FROM THE WATCH...DESOTO...COAHOMA...AND TUNICA. KRS
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 6:31 PM CST | Tornado Warning | MEG | Coahoma | 44 min |
| Dec 19, 12:24 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 36 min |
| Dec 19, 6:51 AM CST | Flash Flood Warning | MEG | Panola, Quitman | 114 min |
| Dec 19, 8:47 AM CST | Flash Flood Warning | MEG | DeSoto, Tate | 118 min |
| Dec 19, 9:56 AM CST | Flash Flood Warning | MEG | Benton, Marshall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.